MAUDE Adverse Event Report: bioMerieux Inc. VIRTUO, A UNIT - 411660

bioMerieux Inc. VIRTUO, A UNIT - 411660
Catalog Number 411660
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/20/2026
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® virtuo¿ microbial detection system is an automated microbial test system capable of incubating, agitating, and continuously monitoring for the detection of aerobic, facultative, and anaerobic microorganism growth from blood and other normally sterile body fluids.Issue description: on (b)(6) 2026, a customer in the united states notified biomérieux that one of their operators was injured when the waste tray door of their virtuo, a unit (ref 411660, serial (b)(6)) fell on the operator's foot.The customer reported that the operator was trying to empty the viruto's waste try and the waste tray door fell onto the operator's foot.The injured employee was sent to urgent care, was put on leave for the rest of the week, and then returned to work on modified duty.Biomérieux has requested details regarding the specific injury and treatment necessary, but the customer declined to provide further information.The injury occurred on (b)(6) 2026 but was not reported to biomérieux until (b)(6) 2026.A field service engineer (fse) was dispatched to the customer's site on (b)(6) 2026 to repair the virtuo.Upon arrival, the fse identified that the drawer was missing hardware to stop the drawer when opening it, the hardware was nowhere to be found.The missing hardware was replaced and the waste bin was tested to ensure the drawer stopped as intended.The fse showed the customer the parts that were installed.It was also noted that the fse addressed concerns with the customer that they have witnessed technicians slamming the instrument doors in the past.Local customer service (lcs) confirmed that the instrument was installed at the customer's site on 23-dec-2020.There have been no other recorded issues for this instrument related to waste door issues since installation.This incident is considered to be a malfunction of the virtuo a unit as the waste tray door should not become detached from the instrument during use.This discrepancy was reviewed for vigilance reporting according to 21 cfr 803 concerning medical device reporting.This incident is considered to be a malfunction of the virtuo a unit as the waste tray door should not become detached from the instrument during use.Although it is unknown if the operator sustained an injury that meets the definition of a serious injury, biomérieux considers that the product malfunctioned in a way that might lead to serious injury or serious deterioration in the state of health if it were to recur.Biomérieux has determined this event to be reportable to fda as a malfunction event.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint from kaiser (b)(6) after the waste tray door of their virtuo, a unit (ref (b)(4), serial (b)(6)) fell on an operator's foot.The incident occurred on (b)(6)2026 and the customer notified biomérieux on (b)(6)2026 when a field service engineer (fse) arrived at the customer's site to inspect and repair the unit.The employee sought treatment at an urgent care facility and was subsequently placed on modified work duties.No further information regarding the operators injury or recovery were provided.Immediate actions by local customer service and workarounds: following the incident, the customer reinstalled the waste bin door, secured it with tape, and contacted biomérieux for service.The fse arrived onsite on (b)(6)2026, inspected the instrument, and identified that the waste bin cam stop bracket, mounting hardware, and a required metal dowel pin were missing from the waste door assembly.The cam stop bracket and associated hardware were replaced using components from the virtuo small parts kit; however, the repair could not be fully completed because the dowel pin was also missing.The fse inspected the remaining virtuo instruments at the site and identified three instruments missing the same dowel pin, although no additional waste bin failures or injuries had been reported.Gcs worked with manufacturing engineering to identify the dowel pin specifications so equivalent replacement parts could be sourced locally and installed during a follow-up service visit.A replacement waste assembly was later installed on (b)(6) while the original assembly was returned for engineering evaluation.The fse also reported that the instrument door and waste container door are heavily handled by lab staff, by slamming the doors open and closed.As a result, the fse reviewed with the customer how to open and close the waste bin door without force.---investigation--- the device history record, manufacturing history, complaint history, trend data, service documentation, preventive maintenance procedures, and returned waste assembly were reviewed as part of the investigation.Review of manufacturing records identified no abnormalities associated with the production of (b)(6), and the instrument had operated in the field since (b)(6)2020 without previous waste bin hardware failures.This finding makes a manufacturing-related cause unlikely.Analysis of photographs obtained during the initial service visit showed that the cam stop bracket, bracket mounting hardware, and press-fit metal dowel pin were missing from the waste bin retention assembly.Examination of the returned waste assembly by mechanical engineering found no evidence of damaged threads, sheared components, or abnormalities in the assembly that would indicate a manufacturing defect.Engineering concluded that the hardware most likely loosened gradually over time until the bracket was no longer retained and the waste bin assembly detached.Additional site inspections performed by the fse identified other instruments with missing dowel pins but with the remaining cam stop bracket hardware still intact.Testing performed during the investigation demonstrated that, without the dowel pin installed, repeated force applied to the waste bin door could allow the bracket to move or flex over time.The investigation concluded that the most likely root cause was gradual loosening of the hardware used to retain the waste bin assembly, potentially exacerbated by repeated forceful opening and closing of the waste bin door during routine use.Global customer service (gcs) performed a complaint trend analysis and did not identify the customer's issue as a trend for the virtuo.A risk analysis file review was performed and determined that no update was required to the existing risk file associated with the virtuo.The overall risk for this type of hazard was evaluated as the lowest category, and there is no indication of a trend for this type of hazard.---conclusion--- the investigation concluded that no systemic product issue was identified and the event is isolated.The overall risk for this type of hazard was evaluated as the lowest category, and there is no indication of a trend for this type of hazard.

Brand Name
VIRTUO, A UNIT - 411660
Common Device Name
VIRTUO, A UNIT - 411660
Manufacturer (Section D)
bioMerieux Inc.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
bioMerieux, Inc.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key25240729
Report Number1950204-2026-00002
Device Sequence Number10534661
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number411660
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2026
Supplement Date Received by Manufacturer08/05/2026
Initial Report FDA Received Date05/21/2026
Supplement Report FDA Received Date09/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown